Alert archive / Illinois / Tornado Warnings in 2008

Tornado Warning 57, NWS Paducah, KY

June 27, 20084 counties in Illinois; Gibson County, Posey County, Indiana

NWS Paducah, KY issued this tornado warning at Jun 27, 2008, 7:06 PM CDT for 4 counties in Illinois; Gibson County, Posey County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 7:06 PM CDT (00:06 UTC)
Expired
Jun 27, 2008, 7:30 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Edwards County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Gibson County, IN, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 15 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 280006
TORPAH
ILC047-185-191-193-INC051-129-280030-
/O.NEW.KPAH.TO.W.0057.080628T0006Z-080628T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHERN EDWARDS COUNTY IN SOUTHEAST ILLINOIS...
  SOUTHWESTERN WABASH COUNTY IN SOUTHEAST ILLINOIS...
  NORTHEASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...
  WESTERN GIBSON COUNTY IN SOUTHWEST INDIANA...
  EXTREME NORTHEASTERN POSEY COUNTY IN SOUTHWEST INDIANA...

* UNTIL 730 PM CDT.

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
  GRAYVILLE...OR 7 MILES SOUTHWEST OF ALBION...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GRAYVILLE...
  OWENSVILLE...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3840 8767 3820 8770 3825 8816 3836 8816
TIME...MOT...LOC 0006Z 271DEG 33KT 3830 8811

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:40 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 27, 5:40 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT FRI JUN 27 2008

.UPDATE...
UPDATED FORECAST FOR THE ISSUANCE OF SEVERE THUNDERSTORM WATCH 623
FOR AREAS ROUGHLY NORTH OF A KCGI/KPAH/KHOP LINE TIL 03Z. PRIMARY
SEVERE WEATHER POTENTIAL APPEARS TO BE ALONG AND NORTH OF KMDH/KOWB
LINE...WHERE WIND FIELDS ARE MORE SUPPORTIVE OF STORM ORGANIZATION.
INSTABILITY ALSO APPEARS TO BE SOMEWHAT STRONGER IN THOSE AREAS.
POPS FOR THE OVERNIGHT HOURS WILL REMAIN QUITE HIGH /50 TO 60
PERCENT/...THOUGH CONVECTIVE INFLOW SHOULD BECOME ELEVATED BY THEN.
RAISED QPF FOR THE EVENING HOURS TO ACCOUNT FOR INTENSE CONVECTION
DEVELOPING IN NORTHERN ZONES.

&&

.PREVIOUS DISCUSSION /ISSUED 118 PM CDT FRI JUN 27 2008/...
GIVEN NEARBY MCV/POTENTIAL FOR DIURNALLY ENHANCED CONVECTION THIS
EVENING...THEN OVERNIGHT LATE NIGHT CHANCE COMING IN FROM THE NORTH
WITH FRONT...WL COMBINE THE PREVIOUSLY SEPARATED 6 HOUR GRIDS INTO
ONE 12 HOUR GRID FOR A NET LOW LIKELY (NORTH) TO HIGH CHANCE (SOUTH)
TONIGHT POP.

THIS WILL THEN BLEND WELL WITH THE LIKELY CAT POPS WELL NEED FOR
SATURDAY AS THE FRONT MOVES INTO A SOUPED UP WARM/JUICY/UNSTABLE
ATMOS SATURDAY...WITH SLGT RISK SVR OUTLOOKED ENTIRE REGION FOR
FROPA SAT PM/EVENING WHEN BEST POPS WILL EXIST. MODELS SLOWING
TREND CONTINUES ON BACKSIDE WITH FRONT DEPARTURE...PREVIOUSLY
LOOKED TO BE ENTIRELY GONE BY 06Z...NOW LOOKING LIKE MAYBE ITS
STILL MOVING THRU WKY AND EXITING BY 12Z. WE KEPT SUN AM DRY THEN
RETAINED/SLIGHTLY EXPANDED A SLGT CHANCE/20 POP FOR THE FAR NE/ERN
PTNS FA WITH A LITTLE 2NDARY UPR TROF PASSAGE IN BY THEN DIURNALLY
ENHANCED/STEEPENED LAPSE RATES. MIGHT TURN OUT TO BE NOTHING BUT
THE NAM DOES PAINT A NARROW CONVECTIVE RIBBON OF QPF ACROSS
SWIN/SEIL INTO THE ERN PENNYRILE.

AFT SUN WE LOOK POST FRONTALLY COOLED AND DRIED WITH PLEASANT LATE
JUNE-EARLY JULY TEMPS IN L-M80S AND U50S-L60S. AROUND MID WEEK THE
LONGER RANGE MODELS SUGGEST GRADUALLY RISING HEIGHTS WILL BEGIN TO
BUMP TEMPS/HUMIDITIES BACK UP BUT NOT TOO BAD STILL...PERHAPS
EDGING CLOSER TO SEASONAL NORMS BY THE END OF THE WEEK.
ACCOMPANYING THIS MODIFICATION WILL BE THE ATTENDANT SLGT CHANCE
POPS RETURN WHICH WE HAVE GOING NOW FOR NEXT THU-FRI.

MOS BLEND OF TEMPS INTO COLLAB PIC LOOKS GOOD SHORT TERM WHILE WE
PREFER THE SLIGHTLY COOLER/DRIER GFS BASED MEX MOS WITH THE COLLAB
PIC VERSUS THE HPC AS STAND ALONE.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS. THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE AREA DURING THREE SEPARATE PERIODS
THROUGH SATURDAY.

THE FIRST WILL BE LATE THIS AFTERNOON THROUGH MUCH
OF THE EVENING. SCATTERED THUNDERSTORMS WILL TRY TO DEVELOP
SOUTHEASTWARD INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS AFTER
22Z...SOME OF THESE COULD BE STRONG WITH THE POTENTIAL FOR
TORRENTIAL RAIN AND SEVERE WIND GUSTS. MOST LOCATIONS WILL BE
IMPACTED FOR AN HOUR OR TWO...AS THESE STORMS CONTINUE TO DEVELOP
SOUTH AND EAST OVER MUCH OF THE AREA THROUGH THE EVENING. FOR NOW
WILL JUST HAVE CB MENTIONED IN THE TAFS.

THE SECOND CHANCE IS STRADDLING DAYBREAK...AS AN EAST/WEST BAND OF
ELEVATED STORMS DEVELOPS AND SLOWLY WORKS SOUTH AND EAST THROUGH THE
AREA. THIS ROUND OF STORMS COULD LAST 3 TO 4 HOURS AT ANY ONE
LOCATION. HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS
EARLY SATURDAY. FOR NOW WILL HAVE VCTS FOR THIS EVENT. THE THIRD
WILL BE JUST BEYOND THE 18Z TAF PERIOD. THESE STORMS WILL LIKELY
IMPACT AREAS FOR AN HOUR OR LESS SATURDAY AFTERNOON...BUT COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

UPDATE...MY
PREVIOUS...HUMPHREY/SPAETH
AVIATION...SPAETH
Hazardous weather outlook, Jun 27, 5:57 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT FRI JUN 27 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
557 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE THIS
EVENING...MAINLY WITHIN A SEVERE THUNDERSTORM WATCH THAT INCLUDES
MOST PLACES NORTH OF A CAPE GIRARDEAU MISSOURI TO MADISONVILLE
KENTUCKY LINE. WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS...AN ISOLATED TORNADO CANNOT BE RULED OUT.

AFTER MIDNIGHT...THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
WILL DECREASE SIGNIFICANTLY. THE COVERAGE OF THUNDERSTORMS SHOULD
REMAIN QUITE HIGH...WITH THE POTENTIAL FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
SATURDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE
REGION. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL...IN ADDITION TO LOCALIZED FLOODING FROM VERY HEAVY
RAIN. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO BE A HAZARD.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY OVER PORTIONS OF
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION
OF WESTERN KENTUCKY...EAST OF THE LAKES. HOWEVER WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION HAS BEEN REQUESTED THIS EVENING IN THE
SEVERE THUNDERSTORM WATCH AREA. SPOTTER ACTIVATION MAY BE
REQUESTED ACROSS THE REGION ON SATURDAY...MAINLY IN THE AFTERNOON
AND EVENING.

MY

In the hours before

Local storm report, Jun 27, 6:14 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 N DU QUOIN            38.02N 89.24W
06/27/2008  E70 MPH          PERRY              IL   LAW ENFORCEMENT

            STATE TROOPER REPORTED TREES DOWN ON NORTH EDGE OF TOWN
            WITH WINDS OF AT LEAST 70 MPH.

&&

MY
Local storm report, Jun 27, 6:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             2 N MOUNT VERNON        38.35N 88.91W
06/27/2008  E0.88 INCH       JEFFERSON          IL   BROADCAST MEDIA

            REPORTED BY WMIX RADIO

&&

MY
Local storm report, Jun 27, 6:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FUNNEL CLOUD     4 ESE MOUNT VERNON      38.30N 88.84W
06/27/2008                   JEFFERSON          IL   TRAINED SPOTTER

            ROTATING WALL CLOUD PRODUCED A BRIEF FUNNEL CLOUD.
            OBSERVED FROM JUNCTION OF INTERSTATES 64 AND 57 LOOKING
            EAST.

&&

MY
Local storm report, Jun 27, 6:44 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 N BENTON              38.02N 88.92W
06/27/2008                   FRANKLIN           IL   NWS EMPLOYEE

            OFF DUTY NWS METEOROLOGIST REPORTED SEVERAL LARGE TREES
            DOWN ON NORTH SIDE OF CITY. ROUTE 37 BLOCKED.

&&

MY
Local storm report, Jun 27, 6:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TORNADO          5 W WAYNE CITY          38.35N 88.68W
06/27/2008                   WAYNE              IL   LAW ENFORCEMENT

            ON ILLINOIS ROUTE 15 ABOUT A MILE INSIDE WAYNE
            COUNTY...REPORTED BY SHERIFF DEPUTY

&&

MY
Local storm report, Jun 27, 7:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     INA                     38.15N 88.90W
06/27/2008                   JEFFERSON          IL   NWS EMPLOYEE

            GREENHOUSE BLOWN INTO CORNFIELD NEAR REND LAKE COLLEGE.
            TIME ESTIMATED BY RADAR.

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:19 PM CDTSevere Thunderstorm WarningPAHWabash, White26 min
Jun 27, 7:22 PM CDTSevere Thunderstorm WarningPAHGallatin38 min
Jun 27, 7:46 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick44 min
Jun 27, 8:06 PM CDTAreal Flood AdvisoryPAHVanderburgh57 min
Jun 27, 8:28 PM CDTSevere Thunderstorm WarningPAHSpencer32 min
Jun 27, 8:39 PM CDTSevere Thunderstorm WarningPAHWarrick36 min

Nearby

Tornado Warnings in Illinois, 2008Tornado Warnings in Indiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.